Colorado, 2009Funnel Cloud in Colorado, July 26, 2009
July 26, 2009 · NWS GJT · 1 event in 1 county or zone
A well-developed funnel cloud formed near Crawford.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well-developed funnel cloud formed near Crawford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 2:09 PM MST, 11 minutes earlier.
Area forecast discussion, Jul 26, 2:09 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT SUN JUL 26 2009
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
AFTERNOON CONVECTION QUITE SUBSTANTIAL ACROSS CWA AS NUMEROUS SMALL
STREAM FLOOD ADVISORIES AND SPECIAL WX STATEMENTS ISSUED DUE TO
STRONG SHORTWAVE MOVING OVER AREA THIS AFTERNOON. MAIN CONCERN WITH
STORMS IS RAINFALL AMOUNTS OVER AN INCH IN SHORT PERIOD OF TIME...NOT
A SURPRISE WITH PW VALUES BEING OVER AN INCH TODAY. EXPECT
CONVECTION TO CONTINUE THRU THE EVENING HOURS BEFORE FINALLY
SUBSIDING AFTER MIDNIGHT.
NEXT SYSTEM TO INFLUENCE WX WILL DROP DOWN FROM WY MON AFTN. AS IT
MOVES SWRD...MINIMAL CONVECTION SHOULD FIRE ALONG ERN REGION OF
CWA MONDAY AFTN...MOSTLY OVER MOUNTAINOUS TERRAIN. WAVE COMPLETELY
OPENS UP BY MONDAY NIGHT...WITH BULK OF PRECIP STAYING TO OUR N AND
E THOUGH CONVECTION OVER NRN AND ERN AREAS.
NORTHWEST FLOW SETS UP TUESDAY AND WILL USHER IN SOME COOLER AIR
OVER MUCH OF FORECAST AREA. DROP IN TEMPS EXPECTED SHOULD BE 5 TO 8
DEGREES BRINGING MUCH NEEDED COOLING TO ERN CO.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
LOW OVER THE NORTHERN PLAINS STATES WILL WILL KEEP WESTERN COLORADO
AND EASTERN UTAH UNDER NORTHWESTERLY FLOW ON THE SOUTHWEST SIDE OF
THE LOW. A FEW DISTURBANCES WILL TRACK THROUGH THE FLOW AND BRING
ONLY SLIGHT ADDITIONAL MID LEVEL MOISTURE. SHOWERS AND THUNDERSTORMS
WILL CONTINUE EACH AFTERNOON ESPECIALLY OVER THE HIGHER TERRAIN.
A STORM SYSTEM WILL APPROACH THE PACIFIC NORTHWEST ON SATURDAY AND
SUNDAY...AND THIS SYSTEM LOOKS LIKE IT WILL BE STRONG ENOUGH TO KICK
THE NORTHERN PLAINS UPPER LOW TO THE EAST PRODUCING HEIGHT RISES AND
RIDGING OVER THE FORECAST AREA. THIS SHOULD RESULT IN DRIER AND
WARMER WEATHER FOR THE WEEKEND.
&&
.AVIATION...
STRONG CELLS FIRED UP OVER CWA AS S/W MOVES OVER REGION THIS AFTN.
UNDER HEAVIER CELLS...MVFR EXPECTED AS VIS AND CIGS DROP. VFR
CONDITIONS EXPECTED TO RETURN QUICKLY HOWEVER AS STORMS/SHOWERS
MOVE OFF. BY MIDNIGHT...VFR CONDITIONS SHOULD BE RULE AND CONTINUE
THRU TOMORROW AFTN.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....TGR
LONG TERM......AS/BAL
AVIATION.......TGR
Hazardous weather outlook, Jul 26, 4:45 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 26 2009
COZ001>014-017>023-UTZ022>025-027>029-271200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE WEST TO EAST
ACROSS THE REGION TODAY AND WELL INTO THE NIGHT. THE STRONGEST
STORMS WILL PRODUCE HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE
IN STEEP TERRAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED STORMS REDEVELOP...MAINLY OVER THE CONTINENTAL DIVIDE
MONDAY. COOLER TEMPERATURES AND ISOLATED STORMS...MAINLY OVER
HIGHER TERRAIN ARE EXPECTED DURING THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLASH FLOODING.
NL
In the hours before
Special weather statement, Jul 26, 9:58 AM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MDT SUN JUL 26 2009
COZ017-020-UTZ028-261800-
LA SAL AND ABAJO MOUNTAINS UT-PARADOX VALLEY/LITTLE DOLORES RIVER
CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
1058 AM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND...EXTREME
NORTHEASTERN SAN JUAN...SOUTHWESTERN MESA AND WESTERN MONTROSE
COUNTIES UNTIL NOON MDT...
AT 1057 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 25 MILES SOUTHEAST OF CASTLE VALLEY...MOVING
EAST AT 20 MPH. RADAR INDICATED HAIL UP TO ONE-HALF INCH IN
DIAMETER AND WIND GUSTS UP TO 40 MPH POSSIBLE WITH THIS STORM ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. TRAVELERS ON
S-141 BETWEEN GATEWAY AND URAVAN CAN EXPECT DIFFICULT TRAVELLING
CONDITIONS FOR THE NEXT 30 TO 45 MIN OR SO.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NUCLA...
PARADOX...
URAVAN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TGR
Special weather statement, Jul 26, 10:51 AM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1151 AM MDT SUN JUL 26 2009
COZ006-009-011-017-261845-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT
MESAS CO-GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
1151 AM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA...CENTRAL
MESA...EXTREME NORTHWESTERN OURAY AND EASTERN MONTROSE COUNTIES UNTIL
1245 PM MDT...
AT 1144 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF GRAND JUNCTION TO 14 MILES WEST OF DELTA TO 18 MILES SOUTHWEST OF
MONTROSE...AND MOVING EAST AT 10 MPH. RADAR INDICATES POSSIBLE HAIL
UP TO THE SIZE OF PENNIES...WIND GUSTS OF 40 MPH ASSOCIATED WITH
BRIEF HEAVY RAINFALL. STORMS WILL BE OVER S-348 AND U-50 AND WILL
EXTEND SOUTH OF WHITEWATER TO MONTROSE OVER THE NEXT FEW HOURS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TGR
Special weather statement, Jul 26, 11:50 AM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1250 PM MDT SUN JUL 26 2009
COZ009-010-012-261945-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND AND
BATTLEMENT MESAS CO-WEST ELK AND SAWATCH MOUNTAINS CO-
1250 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GUNNISON...NORTHEASTERN
DELTA...NORTHEASTERN MESA...SOUTHERN PITKIN AND EXTREME SOUTHERN
GARFIELD COUNTIES UNTIL 145 PM MDT...
AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLLBRAN TO 16 MILES
WEST OF MARBLE TO 5 MILES SOUTH OF ASPEN...AND MOVING SOUTH AT 15
MPH. RADAR INDICATED POSSIBLE HAIL UP TO THREE-QUARTER INCH IN
DIAMETER AND WIND GUSTS UP TO 40 MPH WITH BRIEF HEAVY DOWNPOURS. IN
ADDITION...FREQUENT DANGEROUS LIGHTNING WILL OCCUR WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
RAGGED MTN AROUND 1255 PM MDT.
COLLBRAN AROUND 100 PM MDT.
MARBLE AROUND 105 PM MDT.
SOMERSET...CRESTED BUTTE...GRAND MESA AND MOUNT CRESTED BUTTE AROUND
145 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TGR
Special weather statement, Jul 26, 11:55 AM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1255 PM MDT SUN JUL 26 2009
COZ003-006-007-009-262000-
DEBEQUE TO SILT CORRIDOR CO-GRAND AND BATTLEMENT MESAS CO-GRAND
VALLEY CO-ROAN AND TAVAPUTS PLATEAUS CO-
1255 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO BLANCO...NORTHERN
DELTA...NORTHERN MESA AND CENTRAL GARFIELD COUNTIES UNTIL 200 PM
MDT...
AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
OF PARACHUTE TO 5 MILES NORTHEAST OF DE BEQUE TO 7 MILES NORTHEAST OF
PALISADE...AND MOVING EAST AT 15 MPH. RADAR INDICATES THAT HAIL UP
TO THREE-QUARTERS OF AN INCH AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS. FREQUENT LIGHTNING AND TORRENTIAL
DOWNPOURS WILL OCCUR WITH THESE STORMS. PONDING OF ROADS AND MINOR
FLOODING OF LOW-LYING AREAS IS POSSIBLE.
THESE STORMS WILL BE NEAR...
PARACHUTE AND MESA AROUND 115 PM MDT.
BATTLEMENT MESA AROUND 120 PM MDT.
MOLINA AROUND 125 PM MDT.
PLATEAU CITY AND COLLBRAN AROUND 140 PM MDT.
RIO BLANCO AROUND 150 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TGR
Special weather statement, Jul 26, 12:31 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
131 PM MDT SUN JUL 26 2009
COZ012-014-018-019-021-UTZ022-028-262030-
FOUR CORNERS/UPPER DOLORES RIVER CO-LA SAL AND ABAJO MOUNTAINS
UT-NORTHWESTERN SAN JUAN MOUNTAINS CO-SOUTHEAST UTAH UT-SOUTHWEST SAN
JUAN MOUNTAINS CO-UPPER GUNNISON RIVER VALLEY CO-WEST ELK AND SAWATCH
MOUNTAINS CO-
131 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN...NORTHEASTERN
LA PLATA...NORTHERN MONTEZUMA...SOUTHERN GUNNISON...SOUTHERN
DOLORES...EXTREME SOUTHEASTERN SAN MIGUEL...HINSDALE AND SAN JUAN
COUNTIES UNTIL 230 PM MDT...
AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST
OF CRAWFORD TO 10 MILES NORTHWEST OF CREEDE TO BLANDING MUNI
ARPT...AND MOVING EAST AT 25 MPH. RADAR INDICATES POSSIBLE HAIL UP
TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH. FREQUENT
CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING ALONG WITH TORRENTIAL
DOWNPOURS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TGR
Special weather statement, Jul 26, 12:37 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
137 PM MDT SUN JUL 26 2009
UTZ022-028-262015-
LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT-
137 PM MDT SUN JUL 26 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 215
PM MDT...
AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLANDING...MOVING EAST AT 5-10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BLANDING...
BLANDING AIRPORT...
VERDURE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
AS
Funnel Cloud, Delta
- When
- July 26, 2:20 PM MST to 2:30 PM MST
- Where
- Delta County, 1.95 mi SSE of Crawford
- Reported by
- Public
- Coordinates
- 38.675, -107.584
A large funnel cloud formed just south of Crawford and was photographed by a person about 10 miles away in Hotchkiss.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178102.